Publications of Ralph S. Freese

  1. Ralph Freese and Ralph McKenzie, Commutator theory for congruence modular varieties, 2nd edition. A revised, online version.

  2. Ralph Freese and Ralph McKenzie, Maltsev families of varieties closed under join or Maltsev product , Algebra Universalis, 77(2017), 29-50.

  3. R. Freese and J. B. Nation, Free and Finitely Presented Lattice, Extended Version, an extension of Chapter 2 of Lattice Theory: Special Topics and Applications, vol 2. edited by George Gratzer and Friedrich Wehrung, Springer, 2016, 27-58. This version includes a section on the generalized word problem and automorphisms.
  4. Ralph Freese and J. B. Nation, Projective ordinal sums of lattices and isotone sections, Order, 32(2015), 245-254. Doi: 10.1007/s11083-014-9329-5.

  5. Ralph Freese, Equations implying congruence n-permutability and semidistributivity, Algebra Universalis, 70(2013), 347-357. Doi: 10.1007/s00012-013-0256-x.

  6. Ralph Freese and Matthew Valeriote, On the complexity of some Maltsev conditions, Intern. J. Algebra & Computation, 19(2009), 41-77.

  7. Ralph Freese, Computing Congruences Efficiently, Algebra Universalis, 59(2008), 337-343.
  8. Ralph Freese, George McNulty, and J. B. Nation, A modular inherently nonfinitely based lattice, Algebra Universalis, 55(2006), 119-125.
  9. R. Freese, Automated Lattice Drawing, Lecture Notes in Artificial Intelligence, 2961, Springer, Berlin, 2004, 112-127.
  10. R. Freese, J. Hyndman, J. B. Nation, Whaley's Theorem for Finite Lattices, Order, 20(2004), 223-228. MR2064046
  11. D. Clark, B. Davey, R. Freese, M. Jackson, Standard topological algebras and syntactic congruences, Algebra Universalis, 52(2004), 343-376.
  12. R. Freese, J. Jezek, P. Jipsen, P. Markovic, M. Maroti, R. McKenzie, The Variety Generated by Order Algebras, Algebra Universalis, 47(2002), 103-138. MR1916610 (2003f:08003)
  13. Ralph Freese, George McNulty, and J. B. Nation, Inherently nonfinitely based lattices, Annals of Pure and Applied Logic, 115(2002), 175-193. MR1897025 (2003c:06005)
  14. Ralph Freese, Jaroslav Jezek, and J. B. Nation, Lattices with large minimal extensions, Algebra Universalis, 45 (2001), 221-309. MR1810550 (2002e:06008)
  15. Ralph Freese, Algorithms in Finite, Fintely Presented and Free Lattices, preprint, revised 28 July 1999.
  16. Ralph Freese, Free Lattices, Appendix G of General Lattice Theory by G. Gratzer, Birkhauser (1998), 575-591. MR1670580 (2000b:06001)
  17. Ralph Freese, Computing Congruence Lattices of Finite Lattices, Proc. Amer. Math. Soc. , 125 (1997), 3457-3463. MR1451802 (98h:06016)
  18. M. E. Adams, R. Freese, J. B. Nation, and J. Schmid, Maximal Sublattices and Frattini Sublattices of Bounded Lattices, J. Austral. Math. Soc. Ser. A, 63 (1997), 110-127. MR1456593 (98d:06008)
  19. Ralph Freese, A Review of Roland Schmidt's book Subgroup lattices of groups. Bull. Amer. Math. Soc. 33 (1996), no. 4, 487--492.
  20. Ralph Freese, Keith Kearnes, and J. B. Nation, Congruence lattices of congruence semidistributive algebras. Lattice theory and its applications (Darmstadt, 1991), 63--78, Res. Exp. Math., 23, Heldermann, Lemgo, 1995. 06B10 (08B10). MR1366865 (97a:08015)
  21. Ralph Freese, Jaroslav Je\v zek, and J. B. Nation, Free lattices. Mathematical Surveys and Monographs, 42. American Mathematical Society, Providence, RI, 1995. viii+293 pp. ISBN: 0-8218-0389-1 MR 96c:06013 (Reviewer: T. S. Blyth) 06B25 (06-02 06-04 06B20 68Q25). MR1319815 (96c:06013)

  22. Ralph Freese, New results on free lattices. Lattice theory and its applications (Darmstadt, 1991), 51--61, Res. Exp. Math., 23, Heldermann, Lemgo, 1995. 06B25. MR1366864 (97b:06004)

  23. R. Freese, Alan Day's early work: congruence identities. Algebra Universalis 34 (1995), no. 1, 4--23, 01A70 (06B10 08A30). MR1344951 (97a:01050)
  24. R. Freese, Finitely based modular congruence varieties are distributive. Algebra Universalis 32 (1994), no. 1, 104--114, MR 95h:06006 (Reviewer: Sheila Oates-Williams) 06B20 (06C05 08B15). MR1287018
  25. Ralph Freese, J. Je\v zek, and J. B. Nation, Term rewrite systems for lattice theory. J. Symbolic Comput. 16 (1993), no. 3, 279--288, 68Q42 (03C05 06-04). MR1259675 (95f:68118)
  26. Ralph Freese, Directions in lattice theory. Algebra Universalis 31 (1994), no. 3, 416--429, MR 95e:06016 (Reviewer: E. T. Schmidt) 06B25 (06C05). MR1265353
  27. Ralph Freese, Lectures on free lattices. Algebras and orders (Montreal, PQ, 1991), 199--237, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 389, Kluwer Acad. Publ., Dordrecht, 1993. MR 94m:06010 (Reviewer: Joel Berman) 06B25 (08B20). MR1233792

  28. Ralph Freese, Free and finitely presented lattices. Proceedings of the International Conference on Algebra, Part 3 (Novosibirsk, 1989), 85--97, Contemp. Math., 131, Part 3, Amer. Math. Soc., Providence, RI, 1992. MR 93k:06016 (Reviewer: Joel Berman) 06B25 (06-02 06B20). MR1175874

  29. Ralph Freese, Douglas Pickering, and Michael Roddy, Obituary: R. Alan Day. Order 8 (1991/92), no. 4, 319--324, 01A70. MR1173137 (93f:01019)

  30. R. Freese, G. Grätzer, and E. T. Schmidt, On complete congruence lattices of complete modular lattices. Internat. J. Algebra Comput. 1 (1991), no. 2, 147--160, MR 92k:06009 (Reviewer: George Hutchinson) 06A23 (06B10 06C05). MR1128008

    pdf version.

  31. Alan Day and Ralph Freese, The role of gluing constructions in modular lattice theory. The Dilworth theorems, 251--260, Contemp. Mathematicians, Birkhäuser Boston, Boston, MA, 1990. 06C05 MR1111499

  32. Ralph Freese, Finitely presented lattices: continuity and semidistributivity. Lattices, semigroups, and universal algebra (Lisbon, 1988), 67--70, Plenum, New York, 1990. 06B05. MR1085067 (91j:06010)

  33. Ralph Freese, On the two kinds of probability in algebra. Algebra Universalis 27 (1990), no. 1, 70--79, MR 91b:03059 (Reviewer: M. A. Ta\u \i tslin) 03C13 (08C99). MR1025836
  34. Ralph Freese, Finitely presented lattices: canonical forms and the covering relation. Trans. Amer. Math. Soc. 312 (1989), no. 2, 841--860, MR 90b:06011 (Reviewer: M. E. Adams) 06B25. MR0949899
  35. Ralph Freese and Ralph McKenzie, Commutator theory for congruence modular varieties. London Mathematical Society Lecture Note Series, 125. Cambridge University Press, Cambridge-New York, 1987. iv+227 pp. ISBN: 0-521-34832-3 MR 89c:08006 (Reviewer: Sheila Oates-Williams) 08B10. MR0909290
  36. Ralph Freese, Free lattice algorithms. Order 3 (1987), no. 4, 331--344, MR 88j:06012 (Reviewer: Joel Berman) 06B25 (06-04 08A50 68Q40). MR0891380
  37. Ralph Freese, A decomposition theorem for modular lattices containing an $n$-diamond. Acta Sci. Math. (Szeged) 51 (1987), no. 1-2, 57--71, MR 88i:06012 (Reviewer: Christian Herrmann) 06C05. MR0911558
  38. Ralph Freese, Connected components of the covering relation in free lattices. Universal algebra and lattice theory (Charleston, S.C., 1984), 82--93, Lecture Notes in Math., 1149, Springer, Berlin-New York, 1985. MR 87k:06015 (Reviewer: M. E. Adams) 06B25. MR0823007

  39. Ralph Freese, J. B. Nation, J. Je\v zek, and V. Slavík, Singular covers in free lattices. Order 3 (1986), no. 1, 39--46, MR 87i:06020 (Reviewer: E. T. Schmidt) 06B25. MR0850396
  40. Ralph Freese and J. B. Nation, Covers in free lattices. Trans. Amer. Math. Soc. 288 (1985), no. 1, 1--42, MR 86f:06016 (Reviewer: Joel Berman) 06B25. MR0773044
  41. Ralph Freese, On Jónsson's theorem. Algebra Universalis 18 (1984), no. 1, 70--76, MR 86e:08007 (Reviewer: H. Peter Gumm) 08B10 (06C05). MR0743457
  42. Gábor Czédli and Ralph Freese, On congruence distributivity and modularity. Algebra Universalis 17 (1983), no. 2, 216--219, MR 85e:08011 (Reviewer: H. Peter Gumm) 08B10 (03D40). MR0726275
  43. Ralph Freese, Subdirectly irreducible algebras in modular varieties. Universal algebra and lattice theory (Puebla, 1982), 142--152, Lecture Notes in Math., 1004, Springer, Berlin-New York, 1983. MR 85c:08011 (Reviewer: H. Peter Gumm) 08B10. MR0716179
  44. Ralph Freese, Some order-theoretic questions about free modular lattices. Ordered sets (Banff, Alta., 1981), pp. 355--377, NATO Adv. Study Inst. Ser. C: Math. Phys. Sci., 83, Reidel, Dordrecht-Boston, Mass., 1982. MR 83j:06011 (Reviewer: T. S. Blyth) 06B25 (06C05). MR0661300
  45. Ralph Freese and Ralph McKenzie, Residually small varieties with modular congruence lattices. Trans. Amer. Math. Soc. 264 (1981), no. 2, 419--430, MR 83d:08012a (Reviewer: W. Taylor) 08B10 (06B10). MR0603772
  46. Ralph Freese, Christian Herrmann, and András P. Huhn, On some identities valid in modular congruence varieties. Algebra Universalis 12 (1981), no. 3, 322--334, MR 82m:08007 (Reviewer: George Hutchinson) 08B10. MR0624298
  47. Alan Day and Ralph Freese, A characterization of identities implying congruence modularity. I. Canad. J. Math. 32 (1980), no. 5, 1140--1167, MR 82b:08009 (Reviewer: Joel Berman) 08B10. MR0596102
  48. Ralph Freese, Free modular lattices. Trans. Amer. Math. Soc. 261 (1980), no. 1, 81--91, MR 81k:06010 (Reviewer: F. B. Cannonito) 06C05 (03D40). MR0576864
  49. Ralph Freese, Projective geometries as projective modular lattices. Trans. Amer. Math. Soc. 251 (1979), 329--342, 06C10 (05B25). MR0531987
  50. Ralph Freese, The variety of modular lattices is not generated by its finite members. Trans. Amer. Math. Soc. 255 (1979), 277--300, MR 81g:06003 (Reviewer: K. A. Baker) 06C05 (06C20). MR0542881
  51. Ralph Freese, William A. Lampe, and Walter Taylor, Congruence lattices of algebras of fixed similarity type. I. Pacific J. Math. 82 (1979), no. 1, 59--68, MR 81d:08004 (Reviewer: Joel Berman) 08A30. MR0549832
  52. Ralph Freese and J. B. Nation, Finitely presented lattices. Proc. Amer. Math. Soc. 77 (1979), no. 2, 174--178, MR 81a:06008 (Reviewer: M. E. Adams) 06B25 (03B25 06B05). MR0542080
  53. Ralph Freese and J. B. Nation, Projective lattices. Pacific J. Math. 75 (1978), no. 1, 93--106, MR 80c:06012 (Reviewer: G. Grätzer) 06B25. MR0500031
  54. R. Freese, Some varieties of modular lattices not generated by their finite dimensional members. Contributions to universal algebra (Colloq., József Attila Univ., Szeged, 1975), pp. 133--144, Colloq. Math. Soc. Janos Bolyai, Vol. 17, North-Holland, Amsterdam, 1977. MR 58 #5433 (Reviewer: George Hutchinson) 06A30 (08A15). MR0485608

  55. Ralph Freese and Bjarni Jónsson, Congruence modularity implies the Arguesian identity. Algebra Universalis 6 (1976), no. 2, 225--228, MR 57 #12340 (Reviewer: M. E. Adams) 08A15. MR0472644
  56. Ralph S. Freese, The structure of modular lattices of width four with applications to varieties of lattices. Mem. Amer. Math. Soc. 9 (1977), no. 181, vii+91 pp. MR 56 #197 (Reviewer: G. Bruns) 06A30. MR0441803

  57. Anna Romanowska and Ralph Freese, Subdirectly irreducible modular double $p$-algebras. Houston J. Math. 3 (1977), no. 1, 109--112, MR 55 #7875 (Reviewer: R. Beazer) 06A35. MR0434911

  58. Ralph Freese and J. B. Nation, $3-3$ lattice inclusions imply congruence modularity. Algebra Universalis 7 (1977), no. 2, 191--194, MR 55 #7870 (Reviewer: Ann Miller) 06A30. MR0434906
  59. R. P. Dilworth and Ralph Freese, Generators of lattice varieties. Algebra Universalis 6 (1976), no. 3, 263--267, MR 55 #210 (Reviewer: James B. Nation) 06A20. MR0427175
  60. Ralph Freese, Congruence lattices of finitely generated modular lattices. Proceedings of the Lattice Theory Conference (Ulm, 1975), pp. 62--70, Univ. Ulm, Ulm, 1975. MR 54 #12590 (Reviewer: E. T. Schmidt) 06A30. MR0424631
  61. Ralph Freese, Planar sublattices of ${\rm FM}(4)$. Algebra Universalis 6 (1976), no. 1, 69--72, MR 53 #2778 (Reviewer: George Hutchinson) 06A30. MR0398927
  62. Ralph Freese, Breadth two modular lattices. Proceedings of the University of Houston Lattice Theory Conference (Houston, Tex., 1973), pp. 409--451, Dept. Math., Univ. Houston, Houston, Tex., 1973. MR 53 #2777 (Reviewer: George Hutchinson) 06A30. MR0398926
  63. Ralph Freese, Ideal lattices of lattices. Pacific J. Math. 57 (1975), no. 1, 125--133, MR 51 #7968 (Reviewer: R. P. Dilworth) 06A20. MR0371751
  64. Ralph Freese and Charles R. Johnson, Comments on the discrete matrix model of population dynamics. J. Res. Nat. Bur. Standards Sect. B 78B (1974), 73--78, MR 50 #6549 (Reviewer: N. Keyfitz) 92A15. MR0354067

  65. Ralph Freese, Inequalities for generalized matrix functions based on arbitrary characters. Linear Algebra and Appl. 7 (1973), 337--345, MR 49 #5028 (Reviewer: Charles R. Johnson) 15A15 (20C15). MR0340273

  66. Ralph Freese and J. B. Nation, Congruence lattices of semilattices. Pacific J. Math. 49 (1973), 51--58, MR 48 #10916 (Reviewer: E. T. Schmidt) 06A20. MR0332590
  67. Ralph Freese, An application of Dilworth's lattice of maximal antichains. Discrete Math. 7 (1974), 107--109, MR 48 #10910 (Reviewer: Joel Berman) 06A10. MR0332584

  68. Ralph Freese, Varieties generated by modular lattices of width four. Bull. Amer. Math. Soc. 78 1972 447--450, MR 44 #6567 (Reviewer: E. T. Schmidt) 06.40. MR0289376